Avalanche, Southwestern San Juan Mountains
- When
- February 19, 10:30 AM MST to 10:32 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Heavy snow on the south side of Red Mountain Pass caused the Telescope slide path to release, covering 30 feet of Highway 550 with 2 feet of snow. Numerous man made avalanches were produced by the Colorado Avalanche Center in Silverton to mitigate the natural avalanche hazard.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy snow on the south side of Red Mountain Pass caused the Telescope slide path to release, covering 30 feet of Highway 550 with 2 feet of snow. Numerous man made avalanches were produced by the Colorado Avalanche Center in Silverton to mitigate the natural avalanche hazard. Highway 550 was in closed for 4 hours and 18 minutes due to the avalanches in a number of locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 8:24 AM MST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
824 AM MST SAT FEB 19 2005
UPDATED TO REMOVE WINTER WEATHER ADVISORY FROM CO ZONE 22...DURANGO
AND VICINITY. AS IS TYPICALLY THE CASE...SNOW LEVEL DIFFICULT TO
PREDICT ACCURATELY AND AS A RESULT...DRO RECEIVING SNOW IN THE FORM
OF RAIN THIS MORNING. MODELS NOT INDICATING SIGNIFICANT PUSH OF
COOLER AIR UNTIL TONIGHT SO EXPECT RAIN TO CONTINUE...POSSIBLY
MIXING WITH SNOW LATER TODAY. LEFT HIGHER PAGOSA AND SURROUNDING
AREAS IN THE THE ADVISORY AS HEAVY WET SNOW ALREADY FALLING OVER
THAT AREA AND THIS SHOULD CONTINUE TODAY AND TONIGHT. NL
.SHORT TERM (REST OF TODAY THROUGH SUNDAY NIGHT)...ONE WAVE EXITING
THE FORECAST AREA WITH ANOTHER EJECTING TOWARD THE FOUR CORNERS AS
PER IR/WV SATELLITE IMAGERY. DISTURBANCE LAST EVENING DROPPED NEARLY
0.20 LIQUID AT DURANGO...WITH ONE AUTOMATED SENSOR SOUTHEAST OF
DURANGO PICKING UP OVER 0.40. MEASURABLE PRECIP IS OCCURRING...JUST
PERIODICALLY. LOOK FOR THIS PATTERN TO CONTINUE THROUGH TONIGHT AS
NOW DISORGANIZED UPPER LVL LOW OFF THE CALIFORNIA COAST CONTINUES TO
SEND MOISTURE AND ENERGY ACROSS THE FORECAST AREA.
TODAY...NEXT SIGNIFICANT MID LVL DISTURBANCE RAPIDLY APPROACHING THE
FOUR CORNERS AT THIS TIME. COOLING OF CLOUD TOPS EVIDENT ON
SATELLITE IN ASSOCIATION WITH 90KT JET STREAK. AS THIS ENERGY ROLLS
ACROSS THE AREA THIS MORNING...EXPECT ANOTHER 1/4 TO 1/2 INCH OF
PRECIP...MAINLY ACROSS SE UTAH AND SW COLORADO. FURTHER NORTH...
DYNAMICS WEAKEN SOMEWHAT...LIMITING WIDESPREAD SIGNIFICANT PRECIP.
HOWEVER...IMPRESSIVE INSTABILITY WILL BE PRESENT TODAY AS H7-5 LAPSE
RATES SIT AROUND 7.0 C/KM (H5 TEMPS COOL 6C FROM 00Z/SAT). WITH MOIST
AIR MASS IN PLACE...CONVECTIVE POTENTIAL WILL BE HIGH. LIGHTNING
STRIKES CURRENTLY SEEN OVER AZ...SO WILL MENTION ISOLD THUNDERSTORMS
OVER THE EXTREME SOUTHERN ZONES. WINTER WEATHER HIGHLIGHTS LOOK
GOOD...CONVECTIVE NATURE OF STORM COULD DUMP 3-4 SNOW PER HOUR OVER
THE SOUTHERN MTS. INHERITED WINTER STORM WATCH FOR THE NORTHERN MTS.
NOT OVERLY IMPRESSED WITH SNOWFALL POTENTIAL OVER THE NEXT 24
HOURS...BUT ENOUGH MOISTURE AND INSTABILITY PRESENT TO CREATE AT
LEAST LOW END ADVISORY SNOWFALL. WILL ISSUE WINTER WEATHER ADVISORY
FOR THE NORTHERN MTS THROUGH TONIGHT. ALL OTHER WARNINGS/ADVISORIES
WILL REMAIN AS IS...BUT MAY NEED TO BE EXTENDED INTO SUNDAY AS
ADDITIONAL ENERGY MARCHES ACROSS THE AREA.
TONIGHT THROUGH SUNDAY NIGHT...S/W RIDGE ATTEMPTS TO BUILD ACROSS
THE AREA LATE TONIGHT...BUT MOIST/UNSTABLE AIR MASS WILL REMAIN...
WITH PERIODS OF PRECIP EXPECTED. H3 POTENTIAL VORTICITY SUPPORTS
THE IDEA OF PERIODIC MID LVL DISTURBANCES CROSSING THE AREA THROUGH
SUNDAY NIGHT. WEAK SOUTHWEST UPSLOPE FLOW WILL FAVOR THE SOUTH/WEST
FACING MOUNTAIN SLOPES FOR ENHANCED PRECIP. BY SUNDAY NIGHT...3
SYSTEMS CONVERGE OFF THE WEST COAST...REINFORCING ANOTHER UPR LVL LOW
CENTER JUST OFF THE CALIFORNIA COAST. AS THIS OCCURS...THE AREA COULD
SEE A BREAK IN THE RAIN/SNOW HEADING INTO MONDAY. NEVERTHELESS...
HOLIDAY TRAVELERS SHOULD REMAIN PREPARED FOR SIGNIFICANT SNOW IN THE
HIGH COUNTRY...ESPECIALLY OVER SOUTHWEST COLORADO. NADLER.83
.LONG TERM (MONDAY THROUGH SATURDAY)...
MONDAY APPEARS TO PRESENT THE FIRST LULL IN THE ACTION. THE CLOSED
LOW OFF THE CALIFORNIA COAST WILL BEGIN MOVING INLAND BUILDING A
SHORTWAVE RIDGE OVER THE FORECAST AREA...THUS DECREASING
PRECIPITATION CHANCES. THE LOW MOVES PROGRESSIVELY EAST THEREAFTER...
SPREADING CLOUDS AND PRECIPITATION ACROSS THE AREA THROUGH FRIDAY.
MIDRANGE MODELS KEEP THE LOW CENTER SOUTH OF THE FOUR CORNERS WITH
GOOD UPPER DIVERGENCE AND SOME INFLUENCE FROM THE JET AS IT FLOWS
OVER NM. THIS SHOULD CLOUDS AND PRECIPITATION OVER THE AREA THROUGH
MOST OF THE EXTENDED PERIOD. IT APPEAR THE LOW WILL MOVE BODILY OVER
THE FORECAST AREA FRIDAY WITH PLENTY OF WRAPAROUND MOISTURE AND
CLOUDS HANGING OVER EASTERN UT AND WESTERN CO THROUGH SATURDAY. WILL
DECREASE POPS A BIT OVER THE SOUTHERN HALF OF THE AREA THIS
WEEKEND...OTHERWISE WILL MAKE FEW SIGNIFICANT CHANGE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL 6 AM MST SUNDAY FOR ZONES
9/12/17/18/19.
WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR ZONES
3/4/10/13/23.
.UT...WINTER STORM WARNING UNTIL 6 AM MST SUNDAY FOR ZONE 28.
WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY FOR ZONES
23/25.
&&
DJN/CJC/NLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MST SAT FEB 19 2005 COZ003-004-009-010-012-013-017>019-022-023-UTZ023-025-028-201200- ANIMAS RIVER BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS- 500 AM MST SAT FEB 19 2005 ...WINTER STORM WARNING IN EFFECT THROUGH TONIGHT FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH... ...WINTER WEATHER ADVISORY IN EFFECT THROUGH TONIGHT FOR THE CENTRAL AND NORTHERN MOUNTAINS OF COLORADO AND NORTHEAST UTAH...AND THE LOWER ELEVATIONS OF SOUTHWEST COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO AND THE VALLEYS OF SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... PERIODS OF SNOW WILL OCCUR THROUGH TONIGHT. THE SNOW WILL BE HEAVY AT TIMES WITH THE POTENTIAL OF ISOLATED THUNDERSTORMS ACROSS EXTREME SOUTHWEST COLORADO AND SOUTHEAST UTAH. ICY AND SNOWPACKED ROADS... ESPECIALLY OVER THE HIGHER MOUNTAIN PASSES...WILL CREATE HAZARDOUS DRIVING CONDITIONS. GUSTY WINDS OVER RIDGETOPS AND EXPOSED AREAS WILL REDUCE VISIBILITIES IN BLOWING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... PERIODS OF SNOW WILL CONTINUE THROUGH THE WEEK...WITH A BRIEF BREAK MONDAY. ICY AND SNOWPACKED ROADS WILL RESULT IN HAZARDOUS DRIVING CONDITIONS...ESPECIALLY AT NIGHT. OUTDOOR ENTHUSIASTS SHOULD BE AWARE THAT THE AVALANCHE DANGER WILL INCREASE SIGNIFICANTLY THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS. COZ001-002-005>008-011-014-020-021-UTZ022-024-027-029-201200- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- 500 AM MST SAT FEB 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... PERIODS OF RAIN AND SNOW WILL OCCUR THROUGH TONIGHT. SNOW LEVELS WILL BE BETWEEN 5000 AND 6000 FEET...WITH SOME SNOW ACCUMULATION EXPECTED OVER THE HIGHER VALLEYS...NEAR GUNNISON...CRAIG AND STEAMBOAT SPRINGS. ICY SPOTS ON ROADS COULD EXIST...ESPECIALLY ON BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... EXPECT ADDITIONAL RAIN AND SNOW THROUGH NEXT WEEK...WITH A BREAK ON MONDAY. SNOW LEVELS WILL FLUCTUATE FROM THE LOWER VALLEY FLOORS TO AROUND 7500 FEET. MOTORISTS AND OUTDOOR ENTHUSIASTS SHOULD REMAIN PREPARED FOR WET AND WINTRY CONDITIONS. FLOODING OF RIVERS...SMALL STREAMS OR CREEKS...COULD BECOME AN ISSUE BY EARLY NEXT WEEK AS PERSISTENT HEAVY RAIN AND SNOWFALL OCCURS OVER SATURATED GROUNDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS. NADLER
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441279.